Caucasian female, 43, 5"2, 108 lbs, formerly good health with exception of smoking, 1-1 1/2 packs day for 20+ years.
Feb 2003 I had Td booster during routine physical, hadn't had a PCP prior to this, didn't recall if I'd had tetanus shot since college. This was given in rt deltoid.Within 72 hrs rt shoulder dropped almost 2 inches, within 2 more days had numbness/tingling down arm into last 2 fingers and temperature changes in hand. I had aching at shoulder, neck, scapula and pain at injection site.
2 1/2 wks after Td shot I had horrible "attack", severe pain in rt shoulder girdle/arm, paralysis of last two fingers icy coldness of hand, tournequet-like feeling & elbow, shortness of breath, chills, muscle spasms, pure agony. Arm very tired, heavy and weak-feeling, deltoid was temporarily paralyzed. Pain meds didn't touch pain. Severe pain(9+ on a 0-10)lasted 2-3 wks, then stayed at moderate level(5-6),has never left. EMG/NCV was done, dx brachial plexitis.
I've since been dx'd w/Complex Regional Pain Syndrome, with sensitization of spinal cord, am fortunate to be under care of Dr Schwartzman in Philly. Also TOS due to inflamation (inflammation) of plexus, drooping shoulder, AND scalene abnormalities found at surgery, esp.scalene minimus draped under subclavian artery, attached to C6,7 transverse processes and impinging on C8,T1 nerve roots. There were EMG abnormalities and wasting of hand muscles.
Other sx: balance problems, confusion, short-term memory, vision blurring/fatigue, diarrhea,more.
Is it more likely I reacted to tetanus toxoid or to thimerosal in your opinion?
Your history seems consistent with the diagnosis of brachial plexitis (otherwise known as 'neuralgic amyotrophy')
The cause for this is unknown but it can occur spontaneuosly or as a body response to surgery, trauma etc
You may also have complex regional pain syndrome which can also occur in response to the above events. Its not clear why certain individuals get these responses - there may realted to your individual genetic makeup. In certain cases these disorders run in families suggesting a genetic reason in these cases.
There is no specific type of trauma or insult that can predict this response
For these reasons, it is not likely that it is a specific reaction to the tetanus toxoid itself. In most patients (about 90%, with relation to the brachial plexitis) there is an almost full recovery by one year after the onset, although there is a small risk that it can recur.
In this instance there were no other precipitating factors, and symptoms began within a few days of the tetanus booster. I had no prior shoulder problems of any kind, and sx were classic for brachial plexitis, or NA. Immunizations are one of the known preceding events leading to this condition, and tetanus vaccines account for the majority - the Td and DTP/DTaP vaccine inserts list brachial neuritis as a possible rare adverse event, and the IOM has accepted it is likely that tetanus could cause this condition based on the evidence,thus making it a Table Injury.
In addition, several of my neurologists have examined me, looked at the timeframe between the vaccination and the sx onset, and examined the EMG/NCV evidence and concluded this was consistent with brachial plexitis/NA, and that the tetanus booster was a biologically plausible explanation for this, and that it was likely with a reasonable degree of medical certainty.
I am concerned that the problems with speech, memory, vision, bowels, balance and proprioception might be more related to a thimerosal or mercury sensitivity reaction, but find it difficult to find good descriptions of either delayed systemic hypersensitivity to tetanus toxoid or to thimerosal, the literature is content to say these are rare and leave it at that - but if you are one of those rare cases, it becomes a real problem to learn anything at all about your condition!
I'm sorry if I came off sounding angry or defensive in that last comment, it's just been a long 2+ years. My PCP denied there was even a possibility of a vaccine injury, didn't order any testing to rule it in or out even given the time frame and no other precipitating incidents, and because I raised the question more than once, at various times alluded that I was making this up for gain(Vaccine Injury Compensation), mentally disturbed, drug-seeking, malingering, Dr-shopping for a dx, and it was somehow really bad that I brought articles off the internet in an attemt to educate him.
This behavior continued despite dx of bilateral TOS and RSD with central sensitization, most likely due to the tetanus booster, by several top neurologists and 2 well-respected surgeons who specialize in the dx and treatment of TOS. He did not manage my pain properly and refused to work with my specialists or follow their advice for my treatment. Any referrals he gave were to colleagues belonging to the same medical group which were invariably useless, they wd do a very cursory exam, act totally skeptical, and announce they couldn't help me. It caused a great deal of emotional distress and expense, as I had to travel away from my home area to get any
unbiased opinions, but when I did, surprisingly those Drs not only did a much more thorough exam but were able to help dx or treat a problem.
I know serious vaccine injuries are rare, but when they do happen, it is not the patient's fault, and it is horrible and unfair to be so mistreated at the hands of the Dr you trust to help you. I was never angry with my PCP nor did I blame him for the reaction, but the treatment afterwards has been cruel.
You are so right. Don't expect the medical establishment to agre with you. You are your best advocate. I believe that vaccines are not safe for anyone. You need a good natural physician to help you detox so your body can heal. The sooner, the better!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.